Sincere there are often new members who raise the question what medication might help with the flushing and burning aspect of rosacea, and posts get old so quickly here (with the intensity of posting, which is such a great thing in itself), Melissa and I thought about making a sticky post about medication use for vascular rosacea. So that is not that p&p aspect of rosacea, since there is much more information out there for this.

MEDICATION THAT HAS PROVED TO BE HELPFUL FOR FACIAL FLUSHING, REDNESS AND BURNING and that are relatively low in side-effects:

1. CLONIDINE (Cetapres/ Dixarit),
dose varies between 0,050 mg twice a day to 0,075 mg 3 times a day.

Especially severe flushers find that they need to take it every 8 hours, or they get rebound flushing.
I was prescribed this drug by dermatologist and (not self-acclaimed)rosacea expert Dr. Tony Chu, who finds that it helps in many of his vascular rosacea patients. It helps facial flushing in several ways, from what I have understood (although the exact way of action seems not fully understood yet): it acts as a peripheral vascular stabilizer, where flushing is partly due to vasomotor instability, but it also tends to shut down the smaller blood vessels in the extremities (hands, feet and face) to some degree, since it works officially as a blood pressure lowering drug. Therefore the face gets less red, flushed and therefore it burns less, gives the facial blood vessels some (well deserved) rest and that seems to turn around the severity of the rosacea for many. This medication shouldn’t be used every now and then, but structurally and daily, for a longer period of time preferably, as the full effects of it tend to accumulate over time and it might give rebound flushing if you stop with it suddenly.

*Possible side-effects:
-cold hands and feet in the winter: in my experience these symptoms are mild ( I have been diagnosed with Raynaud´s syndrome) and for many they are non existent.
-dizziness/tiredness: this happens mainly in the first weeks/months of using, when the body needs to adjust. In time it usually wears off, so you will need to give it some time in this respect as well.
-Dry mouth: tends to wear off as well, but Clonidine can dry out your membranes (dry mouth, dryer eyes), so you should drink plenty when you use it.

*More scientific links for the use of Clonidine for facial flushing:
http://www.angelfire.com/journal2/sadhelp/othertx.htm
http://www.ncbi.nlm.nih.gov/pmc/articles/PMC1704538/


2. PROPRANOLOL (Inderal),
Dose up till 40 mg 3 or 4 times a day. This medication can be used occasionally, although long
term use tends to give the best results.

Dr. Chu prescribed me this medication together with the Clonidine (and a third med, see below), as he finds the combination of the three to be significantly effective in tackling the flushing and inflammation from rosacea. It is also possible to take them separate though (but for me as a severe flusher they work best together). Propranolol is officially a blood lowering medication as well, also called a beta-blocker. It therefore helps with hypertension (just as Clonidine does), but it works in a different way then Clonidine and seems to tackle a different aspect of facial flushing. Beta-blockers to a degree block the activity of the nerves from the sympathic nervous system, thereby reducing facial flushing responses. They also reduce the amount of blood which the heart pumps out at each stroke, which leads to a fall in blood flow through the body tissues particularly affecting the skin, the muscles and the extremities (fingers, toes, etc). It dampens the symptoms of an overactive sympathic nervous system, including facial flushing and hot flushes, rapid heart beat and adrenaline rushed effects of stress and anxiety, intolerance to heat and sweating. It seems to help particularly for the “fight and flight” flushes, that you might have for instance when speaking publicly, but also for more day to day flushing triggers.

*Possible side-effects:
-mainly the same as with Clonidine (possible cold hands and feet in the winter, initial dizziness and tiredness, dry mouth). There has been some prove that beta-blockers can make someone more prone to depression, which might be a concern for many rosaceans, but it doesn’t have to happen. In my case, I was given an antidepressant with it as well (see below), so I didn’t notice any depressive effect. Also, theoretically these medication can cause difficulty in obtaining erections in men, but this might be related to the dose you use and it is only a possible side-effect.

My experience is that both Clonidine and Propranolol didn’t lower my blood pressure too much. Your body tends to adapt also, I heard from my dermatologist, so the chances of getting really low blood pressure from it when you haven’t already got this, are slim. You might want to monitor your blood pressure though during treatment. You can buy a small house device for little money usually.

*More scientific links for the use of propranolol for facial flushing:
http://www.dundee.ac.uk/medther/taye...ropranolol.htm
http://www.aafp.org/afp/2002/0801/p435.html
(see section TREATMENT OF ERYTHEMA AND FLUSHING)
http://rosacea-support.org/rosacea-f...opranolol.html


3. MIRTAZAPINE (Remeron/ Avanza/ Zispin)
dose varies between 15 mg and 30 mg at night, before bed time.

I was prescribed this drug together with Clonidine and Propranolol, but it can be taken individually. Mirtazapine is a relatively new antidepressant, that also has a proven track of lowering the severity and incidence of facial (hot) flushes. From what I have understood from Dr. Chu is has not only potent antihistamine actions, but also seems to act somewhat as an anti-inflammatory and shuts down flushing to a degree. It also blocks 5-HT(2A) which helps combating facial flushing. My personal experience was that I went within some weeks of using it from a 24/7 flusher, at my wits ends, to a ‘part-time’ flusher. It seems to heighten the threshold for flushing. I have heard this from several other forum members, including WrinkledClue. From the 3 meds mentioned, Mirtazapine has the best scientific studies backing up it’s positive effect on facial flushing (see the link below).
It is mentioned in the link that Clonidine and Mirtazapine shouldn’t be used together, but I have done this for 4,5 years now without problems, as have many others and Dr. Tony Chu has explained to me that there is no problem in this, as long as you use both meds mostly for the flushing. They antagonize each other in the way that Clonidine lowers the antidepressant actions of Mirtazapine, and Mirtazapine lowers the blood pressure lowering actions of Clonidine, but this is only partly. The pharmacists in Holland were positive that there is no prove for this as they are up to date on medication interactions they say, and never officially were informed about this. They prescribe both drugs together still without problems, as do dermatologists. For the flushing actions of both, there is no impediment.
Positive note: even on these low doses Mirtazapine works strongly against anxiety and depression. This can lift your darkest rosacea-induced clouds and the better spirits and reducing of anxiety help combat flushing and inflammation even more. It also helps you sleep long and sound.

*Possible side-effects:
-weight gain. I gained weight, about 15 pounds, I must say this. But there are others on the forum who were able not to, taking care of a good (though strict) diet. It´s not clear to me if the weight gain comes from the increase in appetite, as antihistamines give as well, or from a change in metabolism. You will most probably get an increase in appetite though, although I know people on it who didn´t……. Same here, nobody reacts exactly the same, it seems.
-Dizziness and tiredness: if you take this med before bedtime, you won’t have much trouble with it probably. But your body might need some time to adjust to it, so give it some time before evaluating. The anti-depressant actions officially will start to kick-in after 3 weeks of use, but many experienced them sooner, as with the anti-flushing actions.

*More scientific links for the use of mirtazapine for facial flushing:
http://www.angelfire.com/journal2/sa...irtazapine.htm
http://www.ncbi.nlm.nih.gov/pubmed/1...um&ordinalpos=

4. ANTIHISTAMINES (Xyzal for instance)
Normal dose for allergies, if not enough you might try to increase the dose somewhat (I take
10 mg of Xyzal daily instead of 5 mg, as it works much better for me).

Antihistamines block histamine release in the body, which is a major trigger for facial flushing. So by blocking histamine, you might be able to eat more foods that are normally high in histamine or histamine releasers, be better protected against allergens from for instance hay fever or animal allergies. They help me a lot, but this is different for every one.